Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Las Vegas, NV

July 13, 2024Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2024, 4:09 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2024, 4:09 PM PDT (23:09 UTC)
Expired
Jul 13, 2024, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 140 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
3426 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS55 KVEF 132309
FFWVEF
CAC027-140215-
/O.NEW.KVEF.FF.W.0002.240713T2309Z-240714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
409 PM PDT Sat Jul 13 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 715 PM PDT.

* At 409 PM PDT, Doppler radar indicated numerous thunderstorms 
  producing heavy rain across Death Valley National Park. Pockets of 
  between 0.5 and 1 inch of rain has fallen and additional storms 
  will continue through the evening. Flash flooding is ongoing or 
  expected to begin shortly. Highway 190 and Badwater road may be 
  impacted by flood water.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Furnace Creek, Stovepipe Wells, Shoshone, Texas Springs 
  Campground, Death Valley Junction and Tecopa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3580 11711 3682 11740 3691 11711 3623 11619
      3580 11630

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
794 
WGUS75 KVEF 140122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
622 PM PDT Sat Jul 13 2024

CAC027-140215-
/O.CON.KVEF.FF.W.0002.000000T0000Z-240714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
622 PM PDT Sat Jul 13 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT THIS 
EVENING FOR SOUTHEASTERN INYO COUNTY...

At 622 PM PDT, Heavy rainfall has moved out of Death Valley National 
Park...however...runoff from earlier rainfall persists and area road 
closures remain possible. Avoid any flooded roadways.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Furnace Creek, Stovepipe Wells, Shoshone, Texas Springs 
  Campground, Death Valley Junction and Tecopa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3580 11711 3682 11740 3691 11711 3623 11619
      3580 11630

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
826 
WGUS75 KVEF 140209
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Sat Jul 13 2024

CAC027-140219-
/O.EXP.KVEF.FF.W.0002.000000T0000Z-240714T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
709 PM PDT Sat Jul 13 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT THIS EVENING FOR 
SOUTHEASTERN INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3580 11711 3682 11740 3691 11711 3623 11619
      3580 11630

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:35 PM PDT, 34 minutes earlier.

Area forecast discussion, Jul 13, 3:35 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
335 PM PDT Sat Jul 13 2024

.SYNOPSIS...Isolated to scattered showers and thunderstorms will
be possible this afternoon and evening with another round of more
isolated convection expected tomorrow afternoon. Gusty outflow
winds, heavy rain, and frequent lightning will be the primary
threats associated with any storms that develop. The Eastern
Sierra and Southern Great Basin will see elevated fire weather
concerns due to dry fuels and an increased dry lightning threat.
Precipitation chances will decrease each day after Sunday as
moisture retreats to the east. Temperatures will remain 2 to 5
degrees above normal for mid-July through the forecast period.

&&

.SHORT TERM...Today and Tomorrow.

With a ridge of high pressure positioned over the Four Corners, the
Desert Southwest finds itself in a classic monsoon set up. Southerly
flow aloft has brought anomalous moisture to the region with
precipitable water values increasing from 0.62 inches on Friday
afternoon to 1.14 inches earlier this morning. This anomalous
moisture is already helping to fuel showers and thunderstorms across
our forecast area. Storm have been and will continue to move from
the southeast to northwest throughout the afternoon and evening,
tending to favor areas of higher terrain for development.

Daytime heating and orographic lift will be the primary sources of
lift today with mesoanalysis revealing anywhere from 500 J/kg of
surface based CAPE in across Inyo County and the Southern Great
Basin region to 1,000 J/kg of CAPE across the Mojave Desert. DCAPE
values across our forecast area remain in the 1,500 J/kg to 2,000
J/kg range. These DCAPE values indicate a favorable environment for
the development of strong gusty outflow winds from any storms that
develop. ACARS soundings also point to the outflow wind threat with
an inverted V shape in the lower levels of the atmosphere. This
inverted V shape shows the lack of low level moisture, resulting in
an increased risk of dry lightning for the Southern Great Basin and
Eastern Sierra. As such there is currently a Red Flag Warning in
effect for the aforementioned areas through Sunday evening. Outside
of strong gusty winds and lightning, heavy rain will be the other
threat, especially in the southern and eastern portions of our
forecast area where more moisture is available. While most of
these storms will be moving relatively quickly, isolated flooding
will be possible in areas with training storms. With daytime
heating being the primary driver of convection, most of the
showers and thunderstorms will begin to dissipate after sunset
this evening.

Another round of afternoon showers and thunderstorms is expected
tomorrow, but this convection will be more isolated than today's
convection. All of this moisture combined with the increased cloud
cover from nearby storms will keep temperatures a few degrees cooler
than they have been. While temperatures will still be 2 to 5 degrees
hotter than normal for mid-July, it will feel like a welcome relief
after the past week of record breaking heat.

.LONG TERM...Monday through Friday.

A ridge of high pressure will continue across the desert southwest
next week. The ridge will be positioned in a place conducive too
push a little moisture northward, but there isn't a favorable
dynamic situation to have a strong, persistent push. The monsoonal
moisture we do have in place will linger into the beginning of the
work week, mainly over southern portions of the CWA. The chance of
precipitation will be greatest Monday across eastern Mohave County
and the southern Great Basin. Drier conditions can be expected each
day through the week. While temps will remain above normal for much
of the area, conditions will be a bit cooler than we have
experienced over the past week.

&&

.AVIATION...For Harry Reid...Prevailing gusty southeast winds will
transition to a more south to southwest direction but will be highly
dependent on where thunderstorms develop and the strength of any
outflow winds. Convection will continue to develop over the higher
terrain around the Las Vegas Valley with a 40% to 50% chance of at
least one storm moving off the terrain and directly impacting the
airfield after 23z. If storms do not directly affect the airfield,
there is greater than 70% probability of outflow winds from storms
around the valley causing impacts within the terminal area.  Any
thunderstorm development could bring lightning, brief rain, and
sudden erratic gusty winds. Outside of convective activity,
southwest winds can be expected into the early evening. Model
guidance continues to show a brief period of northwest winds after
sunset, but winds should return back to the southwest around
midnight. More thunderstorm activity is possible Sunday afternoon
and evening but with less coverage.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered areas of convection will continue to develop
across much of the region through this evening, with storms capable
of producing lightning, brief rain, CIGs to 10kft, and sudden
erratic gusty outflow winds. Storms developing near KDAG this
afternoon have a greater than 60% chance of generating gusty outflow
winds that could spread northward into the Owens Valley during the
late afternoon and evening, possibly reaching KBIH between 00Z and
02Z. Away from areas of convection, south to west winds around 12kts
with gusts to 20kts can be expected. Thunderstorm activity is
expected to diminish after sunset with winds falling below 10kts
across the region overnight. Expect more thunderstorm activity on
Sunday, although there should be less coverage and it will be mainly
over southern Nevada and northwest Arizona.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

SHORT TERM...Stessman
LONG TERM...Berc
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 13, 2:07 PM PDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
207 PM PDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Tstm Wnd Gst     16 N Mercury            36.89N 116.04W
07/13/2024  M63 MPH          Nye                NV   Mesonet

&&

MS
Local storm report, Jul 13, 2:32 PM PDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
232 PM PDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Tstm Wnd Dmg     2 N Barstow             34.92N 117.02W
07/13/2024                   San Bernardino     CA   Law Enforcement

            CHP reports 120 foot pine tree down on
            Clemens Ave.

&&

AN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:19 PM PDTAreal Flood AdvisoryVEFSan Bernardino116 min

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.